Alert archive / Wisconsin / River Flood Watches in 2017

River Flood Watch 7, NWS Milwaukee, WI

April 29, 2017Racine County, Wisconsin

NWS Milwaukee, WI issued this river flood watch at Apr 29, 2017, 7:36 PM CDT for Racine County, Wisconsin. It took effect at May 1, 2017, 10:00 AM CDT. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
Apr 29, 2017, 7:36 PM CDT (00:36 UTC)
In effect from
May 1, 2017, 10:00 AM CDT
Expired
May 6, 2017, 1:00 AM CDT
In force
5 days
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Flood severity
None

County Racine County, WI

The radar

The Milwaukee radar (KMKX), 66 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Fox River at Burlington (BRGW3).

Action stage
9 ft
Minor stage
11 ft
Moderate stage
12 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this river flood watch went out at Apr 29, 6:36 PM CDT, 1 hour earlier.

Area forecast discussion, Apr 29, 6:36 PM CDT, 1 hour before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
636 PM CDT Sat Apr 29 2017

.UPDATE...

The back edge of the rain is currently pushing in from the west,
but will probably not get much farther than Madison as another
surge arrives from the south. Will see the potential for a sleet
mix at times over the next couple hours. Model soundings suggest
this mix will end by mid-evening or so.

&&

.AVIATION(00Z TAFS)...

Rain will persist into tonight...slowly winding down by the early
morning hours. A little sleet may mix in through mid-evening.
Latest meso model show a break in the widespread rain arriving by
09Z, though will have to keep an eye on radar trends due to a
couple wetter model solutions. More widespread rainfall is
expected to develop by Sunday afternoon.

Ceilings will likely lower tonight, with low ceilings expected
through the day Sunday. Some lower visibilities of 1-2 miles
possible at times with the moderate rainfall based on upstream
obs.

A little thunder is possible this evening, though lightning
continues to remain well to the south of the WI/IL border. There
will be thunder chances with the rain tomorrow.

&&

.PREV DISCUSSION... (Issued 340 PM CDT SAT APR 29 2017)

TONIGHT AND SUNDAY - Forecast Confidence...Medium.

There is currently an amplified upper trough situated near the 4
corners regions and an associated surface low over the Southern
Plains. The northern stream jet is just to the north of the Great
Lakes regions while the southern stream jet is near the base of the
trough. The elevated warm front extending from the low center is
situated over Wisconsin, sloping to the south toward the surface.
Widespread rain along the warm front has been pushing toward
southern WI all afternoon, and has finally reached north of the
state line.

The upper trough will continue to deepen as it takes on a slightly
negative tilt and progresses eastward. Accordingly, the southern
stream jet will develop on the eastern flank of the trough by Sunday
afternoon, setting up a coupled jet situation over southern
Wisconsin. Meanwhile, the surface and mid level low will continue to
deepen and move to the northeast. The elevated warm front will push
to the north, remaining over southern Wisconsin through tomorrow
afternoon. Strong moisture advection will take place as the upper
levels of the warm front gradually push north of the area, with
PWATS reaching as high as 1.5" by Sunday afternoon.

This all sets the stage of an extended period of precipitation.
However, many of the convection allowing models have been showing a
consistent signal of rain this afternoon and evening, followed by a
considerable lull in the precipitation from late this evening into
tomorrow morning. Given the synoptic set up, I have a hard time
seeing why this prolonged dry period would occur, but with the
consensus and continuity of the CAMs, I can't rule it out. I
therefore have lowered pops and QPF from late tonight and tomorrow
morning considerably from the previous forecast. Needless to say,
uncertainty in my pop and QPF forecasts is relatively high.

Precip will reintensify tomorrow afternoon as the surface front
pushes through the CWA. Most of the guidance is showing at least
some MUCAPE, so left the chance mention of thunder in the forecast
for tomorrow afternoon.

SUNDAY NIGHT THROUGH TUESDAY - Forecast Confidence...Medium to
High.

Expect showers and a few embedded thunderstorms to be ongoing at the
beginning of the period.  Low pressure moving along occluding front
will have considerable synoptic lift as it passes across northern IL
and southern WI Sunday evening. Layer Q-vector convergence briefly
reaches 20 units in the evening with a period of sloping
frontogenetical forcing.  Despite weak elevated instability, due to
strength of lift, will continue to include a chance of tstorms
during the evening as low level jet pivots across southern WI
where low level thermal ribbon will be draped. Expect showers to
diminish in areal coverage overnight as mid-level drier air wraps
northward around parent low circulation in the central Plains.
This will end the thunder threat by late evening or shortly after
midnight.

Expect showers to spread back across southern Wisconsin on Monday as
strong low pressure occlusion passes across the area.  Column
moisture will remain deep and several strong mid-level short waves
will rotate around the main low pressure system.  Low level thermal
profile looks to remain warm enough to keep the returning
precipitation as all rain Monday.  Parts of the northwest CWA may
see a mix as the colder air deepens across southern WI Monday night
but the showers will be waning by that time.

Possible a few showers could linger into Tuesday due to lingering
cyclonic curvature and steep low level lapse rates.  Temperatures
will remain cool for late April with daytime readings remaining in
the 40s to low 50s.

EXTENDED PERIOD...

TUESDAY NIGHT THROUGH SATURDAY - Forecast Confidence...Medium.

The period should start out quiet and cool as weak ridging passes
through the western Great Lakes.  Frost may be a threat Tuesday
night and early Wednesday as 925H temps will be around 1-3C and
boundary layer winds will be lighter.  Will depend heavily on
lingering cloud cover.

Upper level steering flow will back slightly to more zonal to
northwest around mid-week allowing slightly warmer air to return.
Developing split flow looks to keep upper Midwest and Great Lakes
drier through the end of next week while more active southern stream
keeps precipitation south of Wisconsin. While dry conditions are
expected for the most part, several weakening short waves caught in
the northern stream of the westerly flow may bring a few showers to
the area, especially Thu and Fri.

While the coldest morning may be Wednesday, night-time temperatures
will remain cool through the rest of the period, with lows in the
upper 30s to lower 40s.  The large negative 500H anomoly over the
region at 00Z/Thursday quickly shifts off to the east, replaced by a
weakly positive anomoly by 00z/Sunday. CIPS Analogs continue to
show the potential across southern WI of near or below freezing
temperatures in the day 6-8 period (next weekend) so holding off
on planting tender vegetation still prudent.

MARINE...

Strong, onshore winds will persist through Sunday as low pressure
moves toward the state. Winds will be the strongest this evening and
into tonight, with gusts approaching 34 kts. This is a borderline
Gale Warning event, so have chosen to stick with the Gale Warning we
already have out there. Winds will begin to diminish late tonight,
but remain elevated. Moreover, the onshore winds will result in high
waves through Sunday, and an additional SCA will be needed for much
of the day Sunday. Winds will briefly weaken on Monday morning as
the the low moves through the state. Then winds will swing around to
the south southwest and reintensify, perhaps prompting an additional
SCA.

HYDROLOGY...

Issued hydrologic outlook across southeast Wisconsin.  Parts of the
southeast may receive 1 to 2 inches of rainfall tonight, and another
1 inch Sunday afternoon into Sunday evening.  This 1-2 punch of
heavy rainfall will push several rivers above flood stage, and
possibly approaching Moderate Flood.  The most susceptible rivers
will be the Fox and Root Rivers in western Kenosha and Racine
counties.  Can not rule out some minor street and rural field
flooding, especially in low, susceptible areas.  Still can not rule
out the need for an Areal Flood Watch for the area, but will wait to
see how much rain occurs tonight before deciding.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Gale Warning until 4 AM CDT Sunday for LMZ643>646.

&&

Update...DDV
Tonight/Sunday and Marine...BSH
Sunday Night through Saturday and Hydrology...MBK
Hazardous weather outlook, Apr 29, 3:23 PM CDT, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
323 PM CDT Sat Apr 29 2017

WIZ046-047-051-052-056>060-062>072-302030-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
323 PM CDT Sat Apr 29 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Tonight

Moderate to heavy rainfall will affect southeast Wisconsin
tonight. Rainfall of 1 to 2 inches is expected. This will result
in rapid river rises.

Minor street and rural flooding in susceptible low areas will be
possible by late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Another round of moderate to briefly heavy rainfall will affect
southeast Wisconsin Sunday afternoon and evening. There will also
be a chance of thunderstorms, but no severe weather is expected.

An additional 1 inch of rainfall will be possible on Sunday
resulting in a continued threat of minor street and rural field
flooding. Rivers in southeast Wisconsin will rise to above
bankfull. Several rivers including the Fox and Root Rivers will
likely rise to above flood stage by early next week.

Cold temperatures may result in frost late Wednesday night into
early Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected. However, your rainfall
reports will be appreciated through Monday.

LMZ643>646-302030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
323 PM CDT Sat Apr 29 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

A tightening pressure gradient associated with strengthening low
pressure in the plains will cause strong northeast winds and high
waves over the near shore waters tonight. Gusts to 35 knots are
expected. A Gale Warning is in effect through late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Brisk northeast winds and elevated waves will continue to affect
the nearshore waters of Lake Michigan Sunday into Sunday evening.
A Small Craft Advisory will likely be needed.

There is a chance for thunderstorms Sunday afternoon into Sunday
evening. No severe weather is expected.

Gusty southwest to northwest winds are possible Monday afternoon
into Tuesday. A Small Craft Advisory will likely be needed. A few
gusts will get close to gale force.

www.weather.gov/mkx

MBK

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:13 PM CDTRiver Flood WarningMKXRock11 days
Apr 29, 7:13 PM CDTRiver Flood WarningMKXKenosha6 days
Apr 30, 3:09 AM CDTSmall Craft AdvisoryMKX64 hr

Nearby

River Flood Watches in Wisconsin, 2017Every river flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.